High-dose insulin therapy is a novel therapeutic intervention that produces a significant inotropic response in severe calcium channel blocker (CCB) overdose and occasionally in beta blocker overdose.
- Loading = Glucose (25g) 50ml of 50% dextrose IV bolus (or 1ml/kg) followed by 1 IU/kg IV bolus of short acting insulin (yes, that is right 70 units if the patient is 70kg).
- Maintenance = Glucose is titrated to maintain a glucose between 6-8 mmol/L. 25g/hour IV infusion via a central line is initially recommended. Short acting insulin at 0.5 – 1 IU/kg/hour IV infusion is necessary.
- The infusion maybe titrated up to 1-2 IU/kg/hour to maintain cardiovascular stability, in rare cases the infusion has been increased to 10 IU/kg/hour.
- Monitor for hypoglycaemia, hypokalaemia, hypomagnesaemia and hypophosphataemia. Supplemental potassium is only required if the potassium falls below 3.0 mmol/L as total body stores are not depleted. Check glucose and potassium every 30 – 60 minutes initially until infusions have stabilised.
- Therapy may take 30-45 minutes to start working.
- Therapy can be weaned once cardiovascular toxicity resolves.
- Glucose supplementation maybe required for up to 24 hours following the withdrawal of high dose insulin.
- Yuan TH, Kerns WP, Tomaszewski CA et al. Insulin-glucose as adjunctive therapy for severe calcium channel antagonist poisoning. Journal of Toxicology – Clinical Toxicology 1999; 37(4):463-474.
- Lheureux PE, Zahir S, Gris M et al. Bench-to-bedside review: Hyperinsulinaemia/euglycaemia therapy in the management of overdose of calcium-channel blockers. Critical Care 2006; 10:212.
- Mégarbane B, Karyo S, Baud FJ. The role of insulin and glucose (hyperinsulinaemia/euglycaemia) therapy in acute calcium channel antagonist and beta-blocker poisoning. Toxicological Reviews 2004; 23(4):215-222.